Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Can deep vein thrombosis cause pain in the leg?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11713 Questions
Hi, I have a history of Pulmonary Embolism and am I Coumadin for life. I have no record of DVT. I have been having a pain in my right leg for a week or so. I was mainly in the calf area. I saw my doctor on Monday but he thought it was fine since I am on Coumadin and my INR is in range (actually it is a bit high). For the past 2 days the pain is now in my thigh, in the front middle part of my right thigh. It only hurts when moving my leg, standing and walking. Could this be a DVT and if so, would my treatment be any different? I am already on Coumadin. Is bed rest necessary for a DVT? Is it possible to get a DVT while on Coumadin?
Posted Sun, 29 Apr 2012 in Bones, Muscles and Joints
Answered by Dr. Rakhi Tayal 2 hours later
Hello, Maricatherine,

Thanks for writing to us.

DVT is not likely to happen when you are already taking coumadin regularly and your INR is within normal range. Just pain in the leg or thigh may not be DVT.

If you distinctly remember of no history of trauma, then the other possibilities can be,

1.Experiencing pain in legs and calf specially on walking indicates a vascular problem most likely.The pain may be caused by claudication caused by peripheral arterial disease (PAD), narrowing of the arteries that carry blood to your leg muscles.

2.Peripheral neuropathy- This can occur from direct nerve irritation or from a medical illness like diabetes, thyroid imbalance, etc.

Chronic illnesses like alcoholism, cancer, and vitamin deficiencies may also result in nerve pain that often affects both legs.

3. Muscle pain: Muscle pain or myalgia is a common cause and may be due to overuse (mild trauma) or associated with the generalized aches and pain of an infection.

4. Muscle cramps: Muscles may cramp, causing significant pain. This may be due to a lack of stretching or an imbalance of electrolytes in the bloodstream.

All the above causes can be ruled out by your physician after some tests and examination.

I hope my answer and recommendations are adequate and helpful.

Waiting for your further follow up queries if any.

Thanks and regards.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor